Serotonin Syndrome

Chat with Pharmacy Staff

Question

What is serotonin syndrome?

Answer

The combination of the drugs SSRI (Prozac®, Lexapro®, Zoloft®) or SSNRI (Cymbalta®, Effexor®) antidepressants with migraine medicines (Imitrex®, Zomig®) or an overdose of SSRIs or SSNRIs can cause an excessive increase in serotonin levels which may potentially cause a complication known as "serotonin syndrome".

It is important to be aware of the symptoms of serotonin syndrome should they occur. Symptoms may include: confusion, agitation, restlessness, stomach or intestinal problems, sudden high body temperature, extremely high blood pressure and possible convulsions.

If you do experience any of the above side effects, contact your physician immediately.

Get more information about serotonin syndrome in our Health Encyclopedia.

Back to Pharmacist FAQs

If you're looking for more specific answers to specific questions, ask a Walgreens pharmacist here.

DISCLAIMER:
Answers to questions regarding information about medications or health conditions are not for diagnostic or treatment purposes and are not conclusive as to the presence or absence of any health condition. Consult your physician for diagnosis and treatment of your medical condition. The information provided is not a substitute for medical advice. Advances in medicine may cause this information to become outdated, invalid or subject to debate. Professional opinions and interpretations of the scientific literature may vary. Walgreens' terms of use and general warranty disclaimer apply to all services provided. If you are in need of immediate medical attention, contact your physician, poison control center or emergency medical professional. If you need to speak with a pharmacist for non-emergency matters, contact your local Walgreens pharmacist or call a Walgreens.com pharmacist toll-free at 1 (877) 250-5823.